Indiana, 2009

Flash Flood and Damaging Wind in Indiana, June 25 to 26, 2009

June 25 to 26, 2009 · NWS IND · 4 events in 4 counties and zones

Scattered thunderstorms developed over Central Indiana during the evening hours of the 25th and pushed southeast across the southern half of the state into the 26th. A wind damage and flash flooding report were observed as these storms passed through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
$1,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms developed over Central Indiana during the evening hours of the 25th and pushed southeast across the southern half of the state into the 26th. A wind damage and flash flooding report were observed as these storms passed through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 25, 1:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 25, 1:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EDT THU JUN 25 2009

.DISCUSSION...FCST FOCUS IS ON STORM CHCS TONIGHT...THEN ON TEMPS.

WAVE VAPOR IMAGERY INDICATES A VIGOROUS UPPER WAVE ACROSS SOUTHERN
ONTARIO NEAR THE NORTHERN SHORE OF LAKE SUPERIOR. ANOTHER WEAKER
WAVE WAS LOCATED ACROSS MO. AT THE SFC...A VERY DIFFUSE PATTERN
REMAINS IN PLACE WITH A WEAK COLD FRONT EXTENDING FROM WI INTO IA
WHILE OTHER WEAK OUTFLOW AND LAKE BOUNDARIES WERE ACTING TO FOCUS
CONVECTION THIS AFTERNOON. ONE SUCH BOUNDARY WAS ACROSS CENTRAL OH
WHILE CONVECTION WAS DEVELOPING ACROSS SOUTHERN LOWER MI. AIR TEMPS
ARE AGAIN RISING TO AROUND 90 WHILE DEWPOINTS REMAIN AROUND 70 TODAY.

I WILL LEAN TOWARD OBS/VIS SAT TRENDS FOR THIS EVENINGS FCST. ALL IN
ALL I WILL USE A BLEND OF NAM/MAV MOS TEMPS THROUGH SAT. THE
EXTENDED IS WEIGHTED MORE TOWARD THE GFS ENSEMBLE WITH A STRONGER
UPPER LOW ACROSS THE NE.

THIS EVENING AND TONIGHT...A VERY UNSTABLE AIRMASS WILL REMAIN IN
PLACE AS WEAK SFC CONVERGENT AXES ACT TO TRIGGER THUNDERSTORMS. BEST
ESTIMATE AT THIS TIME IS THAT STORMS WILL CONTINUE TO DEVELOP NEAR
THE LAKE ACROSS NE IL INTO LOWER MI AND NORTHERN IN. THESE STORMS
SHOULD MOVE SE AND COULD CLIP NE PARTS OF THE CWA TOWARD 22Z OR 00Z.
OTHER STORMS ACROSS EASTERN IA COULD ALSO CONGEAL INTO A COMPLEX AND
HEAD SE ALTHOUGH THIS WOULD TAKE UNTIL WELL AFTER 00Z IF THIS
SCENARIO UNFOLDS. IN A NUTSHELL THIS IS A LOW CONFIDENCE FCST...THE
BEST FORCING AND TRIGGERS APPEAR TO BE NORTH OF THE CWA AND WITH
STORM MOTION AT 320/20KTS IT SUGGESTS THAT OUR NORTHERN COUNTIES
HAVE THE BEST SHOT AT STORMS THIS EVENING INTO TONIGHT. CANNOT RULE
OUT SCT STORMS ELSEWHERE AND WE WILL WORD THE FCST AS SUCH. GIVEN
THE CAPE AND MODEST SHEAR LOWER END ORGANIZED MULTICELLS WOULD BE
THE MODE OF CHOICE WITH DOWNBURST/DAMAGING WINDS THE MAIN THREAT.
MOS LOWS LOOK REASONABLE AND WILL USE A BLEND.

FRI...THE WEAK BOUNDARY WILL SLIDE INTO SOUTHERN IN WHILE THE
THERMAL PROFILE COOLS ONLY SLIGHTLY AS COMPARED TO TODAY. THIS
SHOULD YIELD HIGHS AGAIN NEAR 90 WITH PERHAPS SOME RELIEF IN THE
FORM OF SLIGHTLY LOWER DEWPOINTS BY LATE AFTERNOON. MOS TEMPS ARE IN
REASONABLE AGREEMENT AND LOOKING AT 850MB TEMPS FEEL THAT A BLEND IS
BEST.

SAT...SHORTWAVE RIDGE WILL MOVE ACROSS THE AREA AS THE NEXT UPPER
TROUGH MOVES INTO THE PLAINS. DAYTIME HIGHS SHOULD AGAIN REACH OR
EXCEED 90 AS THE LOW LEVEL THERMAL RIDGE IS DRAGGED NE ACROSS THE
AREA. BASED ON 850MB TEMPS AND THICKNESSES FEEL THAT THE CURRENT
FCST TEMPS ARE BETTER THAN THE MOS GUIDANCE WHICH IS COOLER DUE TO
WHAT APPEARS TO BE MORE CLD COVER. WE WILL KEEP THE FCST DRY FOR SAT
AT THIS TIME.

SAT NIGHT-SUN...A STRONG UPPER WAVE AND ASSOCIATED SFC COLD FRONT
WILL SWEEP THROUGH THE AREA. LOOK FOR SCT STORMS ALONG THE FRONT SAT
NIGHT WITH COOLER AND LESS HUMID CONDS SUN. THE COOLER AND MORE
COMFORTABLE CONDS SHOULD PREVAIL INTO EARLY NEXT WEEK WITH DRY CONDS
THROUGH AT LEAST WEDS.

&&

.AVIATION...

VERY WEAK COLD FRONT SLOLY PASSING INDIANA FROM NW LATE TDY INTO
FRIDAY. SCT TSRA IN WARM AIR AHEAD OF FNT INRCSG WITH FROPA...THEN
DECREASING LATE TNGT. BRF CIGS 3 THSD FT AND VSBYS 1 MI IN TSTM.
OVER MOST OF AREA SCT-BKN050 P6SM...XCP AREAS VSBY 3-5 MI IN BR ARND
SUNRISE. WINDS W LESS THAN 10 MPH TDY...LGT AND VRBL TNGT WITH
FROPA...AND NW LESS THAN 10 MPH FRI.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...KWIATKOWSKI
PUBLIC...CO
Hazardous weather outlook, Jun 25, 7:27 AM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
827 AM EDT THU JUN 25 2009

INZ021-028>031-035>049-051>057-060>065-067>072-261230-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
827 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT TODAY. THE STORMS SHOULD DEVELOP AFTER THE NOON HOUR ACROSS
PARTS OF CENTRAL AND NORTHERN ILLINOIS INTO NORTHERN INDIANA AND
LOWER MICHIGAN. THE STORMS WILL MOVE SOUTHEAST AND COULD IMPACT
PARTS OF CENTRAL INDIANA AFTER 2 PM EDT THIS AFTERNOON. THE MAIN
THREAT WILL BE DAMAGING WINDS AND IT APPEARS THAT THE THREAT FOR
DAMAGING WINDS WILL BE GREATEST NORTH OF INTERSTATE 70.

AT THIS TIME THE RISK FOR SEVERE WEATHER SHOULD OCCUR BETWEEN 2 PM
AND 10 PM EDT TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE SATURDAY NIGHT. IT IS TOO EARLY
TO DETERMINE WHETHER SEVERE WEATHER WILL BE POSSIBLE SATURDAY
NIGHT. STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jun 25, 11:25 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1225 PM EDT THU JUN 25 2009

INZ021-028>031-035>049-051>057-060>065-067>072-252000-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1225 PM EDT THU JUN 25 2009

...HOT AND HUMID AGAIN THIS AFTERNOON...

HIGHS IN THE LOWER 90S AND DEWPOINTS NEAR 70 WILL PRODUCE HEAT
INDEXES APPROACHING 100 TODAY. BE CAREFUL TO AVOID OVER EXERTION AND
DRINK PLENTY OF FLUIDS.

BELIEVE IT OR NOT...DUE TO A FEW EXTRA CLOUDS TODAY WILL
ACTUALLY BE A DEGREE OR TWO COOLER THAN YESTERDAY WAS.

KWIATKOWSKI

The radar

The Indianapolis radar (KIND), 72 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Rush

When
June 25, 2:30 PM EST
Where
Rush County, 0.87 mi S of Rushville
Property damage
$25,000
Reported by
Newspaper
Coordinates
39.608, -85.449

The Rushville Republican reported a church office fire was started due to lightning from an isolated afternoon thunderstorm. The United Methodist Church District Office building sustained water damage to the kitchen, utility room, and bathroom, as well as minor smoke damage throughout. A hole, roughly a foot in diameter, was located on the northwest side of the roof. No injuries were reported.

Flash Flood, Randolph

When
June 25, 11:43 PM EST to June 26, 2:30 AM EST
Where
Randolph County, 2.12 mi N of Brinckley to 1.9 mi N of Ridgeville
Cause
Heavy Rain
Property damage
$250
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
40.300, -85.125

Flash flooding was occurring on many Randolph County roads due to thunderstorm heavy rainfall. The location of this event is estimated.

Lightning, Lawrence

When
June 26, 12:25 AM EST
Where
Lawrence County, 0.98 mi NW of Needmore
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.940, -86.533

The Bedford Daily Times Mail reported that thunderstorm lightning sparked a house fire on Old Indiana 37 just north of Oolitic. Some electrical damage was noted in the home. The time and location of this event are estimated.

Thunderstorm Wind, Martin

When
June 26, 1:00 AM EST
Where
Martin County, 0.55 mi SW of Shoals
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.666, -86.788

Trees were downed at the intersection of US-150 and US-50 Highway due to thunderstorm wind gusts.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192364, 192278, 192375, 192280.